Search
Close this search box.

IOAD Overdose Factsheet: Depressants

This is a thumbnail of the IOAD Overdose Factsheet depressants

Resource Type

Last Updated

This fact sheet has been developed to support the community to know the signs of an overdose and to appropriately respond to an overdose in which depressants are involved.

Benzodiazepines, barbiturates (medical depressants), opioids and alcohol all slow the central nervous system to produce a calming effect. These substances are often prescribed to relieve pain, help you sleep or in the case of alcohol, used recreationally when socialising. However, when taken in excessive amounts or in combinations with other drugs, depressants can depress normal functions such as breathing and heart rate until they eventually stop, resulting in brain damage or death.

Signs of overdose:

  • Vomiting
  • Unresponsive, but awake
  • Limp body
  • Pale and/or clammy face
  • Blue fingernails or lips
  • Shallow or erratic breathing, or not breathing at all
  • Slow or erratic pulse (heartbeat)
  • Choking or sounds of a gurg

Overdose response:

  • Call an ambulance, tell the operator your location, and stay on the line.
  • Be prepared to give CPR if they stop breathing before an ambulance arrives.
  • Ensure the person has adequate air by keeping crowds back or opening windows. Loosen tight clothing.
  • If the person is unconscious or wants to lie down, put them in the recovery position and continue to monitor them.
  • Provide paramedics with as much information as possible, such as what, and how much of the drug was taken, how long ago and any pre-existing medical conditions. If the drug came in a bottle or packet, give the packaging to the ambulance officers.

Other Resources

Information Flyer/Brochure

This is an A5 flyer designed for naloxone providers. It promotes where naloxone is available and can be distributed by services that provide naloxone.

Poster

This is an A3 poster designed for naloxone providers. It promotes where naloxone is available and can be distributed by services that provide naloxone.

Fact Sheet

This fact sheet has been developed to support the community to know the signs of an overdose and to appropriately respond to an overdose in which stimulants are involved. 

Fact Sheet

This fact sheet has been developed to support the community to know the signs of an overdose and to appropriately respond to an overdose in which opioids are involved.